The CDC has issued an alert on serious, unexplained bleeding associated with synthetic cannabinoids (e.g., K2, Spice). The agency says that “a working hypothesis is the synthetic cannabinoids were contaminated with brodifacoum,” an anticoagulant used in rat poison.
From March 10 through April 5, some 94 people presented to emergency departments with such bleeding (mostly in Illinois, but also in Indiana, Maryland, Missouri, and Wisconsin). Two patients have died. Of 63 patients interviewed, all reported use of synthetic cannabinoids.
Although none of the patients were taking anticoagulants or had known exposure to brodifacoum, subsequent testing and response to vitamin K therapy suggested long-acting vitamin K-dependent antagonist toxicity. Brodifacoum exposure has been confirmed in at least 18 patients, and several cannabinoid samples linked to the outbreak have tested positive for brodifacoum.
The CDC says clinicians “should maintain a high index of suspicion for vitamin K-dependent antagonist coagulopathy” in patients with signs of coagulopathy and possible synthetic cannabinoid use. Providers should check patients’ coagulation profiles and report all suspected cases to their state or local health departments.